Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Gaylord, MI

July 16, 1997Alpena County, Montmorency County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 1997, 8:43 PM EDT for Alpena County, Montmorency County, Michigan. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 8:43 PM EDT (00:43 UTC)
Expired
Jul 16, 1997, 9:45 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alpena County, MI, Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:50 PM EDTHail 1Atlanta, MI
Jul 16, 9:00 PM EDTHail 0.88Hillman, MI
Jul 16, 9:00 PM EDTThunderstorm Wind 52Hillman, MIStrong thunderstorm winds toppled numerous trees and utility poles along M-151.
Jul 16, 9:30 PM EDTThunderstorm Wind 52Long Rapids, MIStrong thunderstorm winds toppled numerous trees and utility poles between Bolton and Cathro.
Jul 16, 9:40 PM EDTThunderstorm Wind 52Long Lake Lake, MIStrong thunderstorm winds toppled numerous trees and utility poles around Long Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2947 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2947 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS1 KAPN 170045 RRA
SVRAPN
MIC007-119-170145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
843 PM EDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN ALPENA COUNTY - NORTHEAST LOWER MICHIGAN
  EASTERN MONTMORENCY COUNTY - NORTHEAST LOWER MICHIGAN

* UNTIL 945 PM EDT
 
* SOME LOCATIONS AFFECTED
    HILLMAN
    SPRATT
    LACHINE

* AT 840 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTHEAST OF CLEAR LAKE OR 7 MILES NORTH OF ATLANTA. MOVEMENT
  WAS TO THE EAST SOUTHEAST AT 35 MPH.

* THE STORM WILL BE OVER HILLMAN AT 900 PM EDT AND OVER SPRATT AT
  920 PM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS

SHOBE2/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:27 AM EDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 16, 11:27 AM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT WED JUL 16 1997

12Z SFC ANALYSIS INDICATED HIGH PRES CENTERED ACROSS THE OH/TN VALLEYS.
A WEAK TROF APPEARED TO EXTEND ACROSS UPR MI INTO NRN WI. THIS TROF
WILL MOVE SEWD ACROSS THE CWA DURING THE AFTN.

THE MAIN FCST CONCERN FOR THE AFTERNOON WILL BE THE POTENTIAL FOR
THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. LOW LEVEL MOISTURE
RAPIDLY RETURNS TO THE CWA ON SW WINDS DURING THE AFTN WITH DEWPOINTS
APPROACHING 70 DEGREES AND TEMPERATURES APPROACHING 90 DEGREES IN SOME
AREAS OF NRN LWR. MODIFIED 12Z APX SOUNDING INDICATED CAPES OF AROUND
3000 J/KG AND LIS TO -8 BY LATE AFTN. CURRENT WATER VAPOR IMAGERY
SHOWS A VORT MAX CROSSING LK SUPERIOR...A LOBE OF WHICH WILL ROTATE
ACROSS THE CWA DURING THE AFTN ALONG WITH THE SFC TROF. THESE
FEATURES...IN COMBINATION WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE...WILL SUPPORT SCATTERED THUNDERSTORMS DURING THE AFTN.
CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE.
THUS...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA FOR THE AFTN. AWAY
FROM ANY PRECIPITATION...SKIES WILL BE PARTLY SUNNY.

GOING TEMPERATURE FCSTS STILL APPEAR GENERALLY ON TARGET.

NORCROSS

In the hours before

Special weather statement, Jul 16, 3:05 PM EDT, 5 hours 38 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST
AND NORTH CENTRAL LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE
WATCH AREA INCLUDES THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ARENAC
CHEBOYGAN                CRAWFORD                 GLADWIN
IOSCO                    MISSAUKEE                MONTMORENCY
OGEMAW                   OSCODA                   OTSEGO
PRESQUE ISLE             ROSCOMMON

STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL
LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE
HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING.

IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING
WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER
RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION
STATIONS... FOR LATER UPDATES AND POSSIBLE WARNINGS.

OX

END
Special weather statement, Jul 16, 3:06 PM EDT, 5 hours 37 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST
AND NORTH CENTRAL LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE
WATCH AREA INCLUDES THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ARENAC
CHEBOYGAN                CRAWFORD                 GLADWIN
IOSCO                    MISSAUKEE                MONTMORENCY
OGEMAW                   OSCODA                   OTSEGO
PRESQUE ISLE             ROSCOMMON

STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL
LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE
HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING.

IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING
WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER
RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION
STATIONS.T.. FOR LATER UPDATES AND POSSIBLE WARNINGS.

OX

END
Special weather statement, Jul 16, 5:33 PM EDT, 3 hours 10 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN
LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER
MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER
MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT.

THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER
MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST
WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF
NORTHERN LOWER MICHIGAN LATER THIS EVENING.

RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS THIS EVENING.

SMITH
Special weather statement, Jul 16, 5:35 PM EDT, 3 hours 8 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN
LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER
MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER
MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT.

THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER
MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST
WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF
NORTHERN LOWER MICHIGAN LATER THIS EVENING.

RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS THIS EVENING.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:10 PM EDTSevere Thunderstorm WarningAPXAlpena60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.